Kansas, 2013Drought in Kansas, February 1 to 28, 2013
February 1 to 28, 2013 · NWS EAX · 7 events in 7 counties and zones
Short-term drought conditions continue to improve over extreme easternl Kansas, through the month of February 2013. Recent rains and snowstorms have led to this improvement in the short-term, with retention ponds, streams, and rivers, beginning to return to normal or near normal levels.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Short-term drought conditions continue to improve over extreme easternl Kansas, through the month of February 2013. Recent rains and snowstorms have led to this improvement in the short-term, with retention ponds, streams, and rivers, beginning to return to normal or near normal levels. Long-term impacts continue to be the prevailing source for our drought conditions, but with the magnitude of the recent snow melt and rains, even the long-term impacts have diminished. As a result, severe drought (D2) continues in extreme eastern Kansas, with extreme (D3) conditions found earlier in western Leavenworth County, improving to severe (D2) conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 31, 11:36 PM CST, 24 minutes earlier.
Area forecast discussion, Jan 31, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CST THU JAN 31 2013
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Short Term (Tonight - Saturday)...
Conditions will be ripe for the coldest temperatures of the season
over the area tonight. With a snow pack on the ground over much of
the CWA (with the exception of extreme southern areas), and a Arctic
high pressure moving into the area providing for clear skies and
light winds, temperatures will bottom out in the single digits below
0 north of highway 36 to the single digits above 0 south. Winds will
be light so that should keep wind chills just above wind chill
advisory criteria but still very cold across northern Missouri
ranging from 10-15 degrees below 0. Temperatures will continue to
remain below average Friday as northwest flow aloft will reside over
the area. High pressure will drift off to the east and we will get a
return to southerly flow across the area but with the cold start and
increasing cloud cover out ahead of an approaching cold front, highs
will only range from near 20 to the lower 30s. The aforementioned
cold front will move through the area Friday night. Moisture will be
limited in the wake of the cold departing high pressure system
however there is a slight chance for light snow across northern
Missouri Friday night. Little to no accumulation is expected.
Conditions Saturday will finally move slightly above average with
downslope westerly flow across the area. Highs will range from the
mid to upper 30s across northern Missouri into the 40s elsewhere.
73
Long Term (Sunday Through Thursday)...
Northwest flow aloft continues through the first half of the period
before flattening mid week ahead of an amplifying trough. As a
result it should be dry until late Wednesday night. Temperatures
will slowly modify, despite a weak cold frontal passage early Monday
and another on Tuesday, with the coolest daytime highs found across
the northeast zones. As for Wednesday night into Thursday, an
amplifying trough will move across the region allowing for what now
appears to be a rain event. Latest 12Z NWP depict rather low precip
amounts, under 0.25" total storm liquid. Something to watch as we
move forward in time.
04
&&
.AVIATION...
For the 00Z TAFS...Surface ridge will move across eastern KS/western
MO overnight resulting in light west winds and clear skies.
Satellite imagery shows considerable warm advection mid level deck
around 10K ft agl already streaming southeast across NE and northern
KS. Appears they are spreading downstream a bit faster than progged
so have sped up their arrival in the latest forecast. 00z NAM and
GFS are a bit more robust with a shortwave that tracks through CO
and into southwest KS by this time tomorrow night. This could shift
any light precipitation into the KSTJ terminal after midnight
tomorrow and possibly into west central MO. Will address that threat
in the next forecast.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAX
Hazardous weather outlook, Jan 31, 6:57 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CST THU JAN 31 2013
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
657 PM CST THU JAN 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
WIND CHILLS MAY REACH 15 BELOW TO 20 BELOW ZERO ACROSS FAR NORTHERN
MISSOURI LATE TONIGHT...AND AS COLD AS 5 BELOW AS FAR SOUTH AS THE
MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJ
Drought, Atchison
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Atchison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Severe (D2) drought conditions prevailed across the county. Atchison reported 1.49 inches of precipitation.
Drought, Doniphan
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Doniphan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
Severe (D2) drought conditions prevailed across the county. Troy reported 1.33 inches of precipitation.
Drought, Johnson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Severe (D2) drought conditions prevailed across the county. Overland Park reported 2.99 inches of precipitation.
Drought, Leavenworth
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Severe (D2) drought conditions prevailed across the county. Leavenworth reported 2.01 inches of precipitation.
Drought, Linn
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Linn forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
Severe (D2) drought conditions prevailed across the county. Centerville reported 2.84 inches of precipitation.
Drought, Miami
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Miami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.564, -94.838 (the zone’s center; the record gives no point)
Severe (D2) drought conditions prevailed across the county. Osawatomie reported 4.12 inches of precipitation.
Drought, Wyandotte
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Severe (D2) drought conditions prevailed across the county. Bonner Springs reported 3.08 inches of precipitation.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, February 1 to 28, 2013$127 million · 16 events
- Drought in Oklahoma, February 1 to 28, 2013$50 million · 3 events
- Drought in Texas, February 1 to 28, 2013$10 million · 24 events
- Winter Weather in Delaware, February 1, 201316 injured · 4 events
- Drought in Texas, February 1 to 28, 2013$75,000 · 38 events
- Winter Storm in Ohio, February 1, 2013$250,000 · 3 events
- Winter Storm in Pennsylvania, February 1, 2013$150,000 · 2 events
- Drought in Oklahoma, February 1 to 28, 201348 events
- Lake-Effect Snow in New York, February 1 to 3, 2013$53,000 · 6 events
- Drought in New Mexico, February 1 to 28, 201339 events
- Drought in Nebraska, February 1 to 28, 201330 events
- Drought in Nebraska, February 1 to 28, 201327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431448, 431449, 431450, 431451, 431452, 431453, 431455.